Florida, 2008

Rip Current in Florida, April 26, 2008

April 26, 2008 · NWS MLB · 1 event in 1 county or zone

High pressure off the North Carolina coast produced onshore flow over the east coast of Florida. The resulting swell produced dangerous rip currents in Volusia County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

High pressure off the North Carolina coast produced onshore flow over the east coast of Florida. The resulting swell produced dangerous rip currents in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 26, 8:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 26, 8:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT SAT APR 26 2008

.DISCUSSION...HIGH PRESSURE CENTER OFFSHORE SC WILL CONTINUE TO
PRODUCE A MODERATE EAST TO SOUTHEAST FLOW TODAY AND TONIGHT. MAX
TEMPERATURE GRID SHOWING A COASTAL INLAND SPLIT. WILL UPDATE ZONES
FOR AFTERNOON WINDS.

&&

.AVIATION...VFR.

&&

.MARINE...BUOYS RECORDING ESE WINDS AROUND 10 KNOTS AND 3 TO 5 FOOT
LONG PERIOD (SWELL) SEAS. NO SIGNIFICANT SYNOPTIC CHANGES EXPECTED
THIS AFTERNOON. WILL CONTINUE TO HEADLINE EXERCISE CAUTION FOR SEAS
BEYOND 20 MILES OF SHORE.

&&

.FIRE WEATHER...
PREVIOUS DISCUSSION...EVEN WITH ONSHORE FLOW...DRY AIR WILL MIX
DOWNWARD ACROSS INTERIOR COUNTIES DURING THE AFTERNOON SIMILAR TO
RECENT DAYS. MODEL GUIDANCE SEEMS TO DEPICT THIS SCENARIO BETTER
THAN PAST FEW DAYS...BUT STILL SHAVED INTERIOR DEWPOINTS A FEW
DEGREES LOWER DURING MAX HEATING. HAVE DISCOUNTED LOCAL 8-KM WRF AS
AN OUTLIER WITH FORECAST OF LOW-MID 60 DEWPOINTS ACROSS ALL BUT LAKE
COUNTY THIS AFTERNOON. END RESULT IS MIN RH DURATION APPROACHING RED
FLAG CRITERIA ACROSS INTERIOR. HAVE DECIDED TO HOLD OFF ON WARNING
AS 4 PLUS HOURS OF 35 PERCENT SHOULD NOT BE WIDESPREAD...BUT A FEW
SPOTS MAY REACH MINIMAL CRITERIA.

EXPECT MID 40 PERCENT MIN RH ACROSS INTERIOR COUNTIES SUN/MON WITH
CHANCE FOR SCATTERED SHOWERS/STORMS MONDAY AHEAD OF COLD FRONT.
SIGNIFICANT DRYING EXPECTED BEHIND FRONT...WITH POTENTIAL RED
FLAG RH CONDITIONS TUE/WED...ESPECIALLY INLAND.

&&

WIMMER/GLITTO
Hazardous weather outlook, Apr 26, 10:02 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1102 AM EDT SAT APR 26 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-270000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1102 AM EDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
LATE MORNING CONVERSATIONS WITH AREA LIFEGUARDS AND BEACH PATROL
PERSONNEL HAVE INDICATED THE POTENTIAL FOR A HIGH THREAT OF RIP
CURRENTS DURING THE AFTERNOON OUTGOING TIDE. BEACH PATROL AND
LIFEGUARDS REPORTED SEVERAL RIP CURRENT RESCUES FRIDAY AFTERNOON
WITH THE SAME OCEAN CONDITIONS.

CHECK WITH LIFE GUARDS FOR LOCAL ADVICE AND USE EXTRA CAUTION IF
ENTERING THE SURF TODAY.

...WIND AND SEA IMPACT...
WINDS HAVE RELAXED OVER THE ATLANTIC...HOWEVER AN EAST SWELL WILL
CONTINUE TODAY. COMBINED SEAS...MAINLY DUE TO THE SWELL...WILL
AVERAGE 4 TO 6 FEET BEYOND 20 MILES OF THE COAST. SMALL CRAFT
OPERATORS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE WATERS.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITY LEVELS WILL DROP TO NEAR 40 PERCENT ACROSS
PORTIONS OF THE CENTRAL FLORIDA INTERIOR THIS AFTERNOON. A SLIGHT
THREAT WILL EXIST FOR WILDFIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
April 26, 12:00 PM EST to 8:00 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 19 year old Florida man drowned in a rip current at Daytona Beach. Two men were caught in a rip current, but one man slipped beneath the water before life guards could reach him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2008-04-2619MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102091.